Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Healthy Weight Center

The Danger of Weight Loss Pills

Popular diet pills such as Dexatrim and Hydroxycut are known to increase energy and trim body fat. While these types of pills may seem like a simple weight-loss solution, cardiovascular experts warn they may cause serious heart threats, including increased heart rate and blood pressure.

Many weight-loss pills used to contain ephedra, a substance that boosted energy and helped with weight loss. However, ephedra was banned by The U.S. Food and Drug Administration (FDA) after several consumers suffered from stroke, high blood pressure and irregular racing heartbeat, possibly leading to death.

After the ban, diet pill manufacturers simply exchanged ephedra with an increased amount of herbal products including caffeine, ginseng and green tea.

These herbal products, especially combined with additional intake of caffeine, can significantly increase heart rate and blood pressure. Some of the herbal products may even cause a drug reaction, especially with blood thinners.  
One of the biggest myths is that herbal products are natural and therefore are healthy for you or do not have side effects. The truth is taking large amounts of natural products can cause problems especially in people with heart disease.

If you're considering taking a weight-loss pill, you should evaluate the effects it could have on your heart, and follow these tips: 

Consult your pharmacist at your local drug store. Pharmacists should also be able to help determine if your medications will interact with weight-loss products.

Do not be deceived by "ephedra free." This likely means there is an increased amount of caffeine or ephedra-like product, which can increase heart rate and high blood pressure. In people with heart disease, this may lead to chest pain or headaches.

Taking weight-loss supplements may not be the healthiest solution for your heart. If you have high blood pressure, irregular heart beat or heart failure, you are at an even higher risk for potential complications. Unlike prescription drugs, the side effects of over-the-counter and herbal pills are unclear.

So be cautious of over-the-counter weight-loss pills. It's important to talk with your physician about healthy, long-term weight-loss options, such as exercise and diet.

* Learn important new information concerning the FDA withdrawal of dietary supplements containing Ephedrine Alkaloids (Ephedra or Ma Huang)

This article originally appeared in The Ohio State University Medical Center's Heart Newsletter and is published with permission

For more information:

Go to the Healthy Weight Center health topic, where you can:

Last Reviewed: Apr 21, 2010

Kerry P Pierce, PharmD
Clnical Associate Professor of Pharmacy
Specialty Practice Pharmacist
College of Pharmacy
The Ohio State University